Thursday, January 22, 2015
Tamoxifen? or spine nerves? causing foot pain
More and more often recently, I'd been skipping my walks because of foot pain and morning swelling. A podiatrist had told me months ago that something in my legs could make my feet burn. I do take Gabapentin at night for painful leg nerves that the spine fusion didn't cure.
My primary doctor sent me to another podiatrist for the foot pain. My regular physical therapist and a retired nurse friend definitely approved of her choice.
New-patient podiatrist visit
We had a long discussion starting with my worsening foot pain and the new development--swollen feet, also nerves, especially to my upper thighs, that were not healed by the spine fusion. Showed him my home-made salvation, metatarsal pads. As if that weren't enough, I assured him I can't tell when Tamoxifen is causing daily pains.
He will order a custom compounded cream for my feet.
One week later at his PhTherapy dept:
I showed up. First I sat in a firm chair dangling my feet that did not reach the bottom of the foot bath. Pain.
Then off to the therapist's painful chair. Pillow under legs did not help pressure on sore thighs. Massage with cream, measurements, electro-stimulation, ultra-sound. Way too long in chair. Pain.
Finally, en route to my car my feet were starting to feel a little cold.
At home, my feet felt as if I were standing in snow. After four hours of "freeze," and leaving messages, talked with nurses or aides who said the doctor called my snowy feet "a little flare-up." Little it wasn't. They told me to elevate my feet--done already. We made an appointment for the next day. I pretty much spent the evening sitting too long, reading a murder mystery, trying to ignore my legs and feet.
Next day: Learned that the physical therapist had used their cream called some kind of "...freeze..:" He apologized profusely. I asked for warning about strong side effects, but Dr. said they don't warn because they're not common. "Call the office and tell us." I mentioned there wasn't a live person on the phone to tell. Finally he gave me a hug! kissed my cheek, and went out.
His nurse told me what I tell other people, but don't practice sometimes: Tell the PT you can't sit long, that you have to get up and move around, that he mustn't leave you on your own, that he must check on you every few minutes. Good idea. It's not the PT's job to guess.
Bottom line so far:
I never know what Tamoxifen is causing.
I don't know why nerves are hurting more.
The first PT didn't do much for the pain and swelling.
Next post - the $$$ RX cream